advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Wildwood, Georgia, USA:

My mother has diabetes, has always eaten what she should, followed the doctor's instructions, and her sugar level always stayed under 100 mg/dl [5.6 mmol/L]. (Very rarely would it go over that). Then, out of the blue, one morning she got up, checked her sugar and it was over 300 mg/dl [16.7 mmol/L]!

She had just recovered from a bad cold or the flu and had been taking an antibiotic for it. Anyway, now it stays high. She is taking an insulin shot every evening and when she gets up and checks her sugar, it is well over 100 mg/dl [5.6 mmol/L] and sometimes over 200 mg/dl [11.1 mmol/L]. By the time she checks it in the evening before she gives herself the shot, it is over 300 mg/dl [16.7 mmol/L].

What could be causing this? Her doctor is not a diabetes doctor, has no idea, and doesn't really seem concerned. She has her an appointment with a diabetes doctor, but it's not for over a month, I consider her situation a near emergency, but I can get no help on it. Please help!

Answer:

Type 2 diabetes is a progressive disease, so it is not uncommon to see the need for changes in therapies as time from diagnosis advances. These may include: a change in the type or dosage of oral hypoglycemic agents; a change from monotherapy (one oral medication) to combination therapy (two or more orals); the addition of one or more insulin sensitizers (Glucophage [metformin], for example) to insulin therapy; or an increase in frequency or dosage of insulin(s).

In your mother's situation there are a variety of things that may be happening to cause the change in blood sugar control that she is seeing. Illness, infection, physiologic and psychologic stress, certain medications, and weight gain can all play a role in worsening blood sugar control. Whenever an abrupt change in control occurs without explanation, such as you have described, consideration should be given to the particular bottle of insulin currently in use. She might wish to switch to a new bottle of insulin to see if that makes a difference. Although infrequent, insulin over time can lose potency due to age, and storage issues. A simple switch to a new bottle is a quick and easy way to trouble shoot this. As she seems to be observing a continuing rise in blood sugar levels as the day progresses, her physician might consider the addition of a morning injection of insulin to provide her with better daytime coverage. Her evening insulin dosage might need to be increased to better match changing basal needs as well.

Her primary care physician may feel comfortable doing this prior to her appointment with the endocrinologist. Speak to him regarding the desire for improved control prior to the referral appointment. Although you do want improved control, know that true "emergencies" related to hyperglycemia (high blood sugar) are rare in type 2 diabetes. Your mother is lucky to have you as an advocate in her healthcare.

DMW

DTQ-20020612110119
Original posting 27 Jul 2002
Posted to Hyperglycemia and DKA and Type 2

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.